Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Nashville, TN

May 24, 2017Smith County, Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2017, 11:31 AM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 11:31 AM CDT (16:31 UTC)
Expired
May 24, 2017, 12:00 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 11:36 AM CDTTORNADO8 Sse Hartsville, TNA WEAK EF-0 TORNADO TOUCHED DOWN IN FAR WESTERN SMITH COUNTY JUST EAST OF THE WILSON/SMITH COUNTY LINE ON MITCHELL LANE. DAMAGE WAS MOSTLY CONFINED TO DOZENS OF TREES SNAPPED OR UPROOTED ALONG THE PATH. TWO BARNS WERE UPLIFTED AND DESTROYED OFF OF HIWASSEE ROA
May 24, 11:37 AM CDTTSTM WND DMG8 Sse Hartsville, TN9 TREES WERE BLOWN DOWN NEAR HIWASSEE ROAD AND CEDAR KNOB LANE IN ASSOCIATION WITH THE REAR FLANK DOWNDRAFT OF THE EF-0 TORNADO TO THE NORTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS54 KOHX 241631
SVROHX
TNC159-169-189-241700-
/O.NEW.KOHX.SV.W.0134.170524T1631Z-170524T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1131 AM CDT WED MAY 24 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Smith County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Central Trousdale County in Middle Tennessee...

* Until noon CDT

* At 1130 AM CDT, a severe thunderstorm was located 9 miles south of
  Hartsville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Carthage, Hartsville, South Carthage, Tuckers Crossroads and Dixon
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3643 8603 3624 8583 3615 8618 3628 8625
      3644 8611
TIME...MOT...LOC 1630Z 234DEG 22KT 3625 8614 

HAIL...0.88IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
701 
WWUS54 KOHX 241643
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1143 AM CDT WED MAY 24 2017

TNC189-241652-
/O.CAN.KOHX.SV.W.0134.000000T0000Z-170524T1700Z/
Wilson TN-
1143 AM CDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

LAT...LON 3643 8603 3624 8583 3617 8609 3619 8610
      3620 8609 3623 8612 3624 8611 3626 8612
      3627 8612 3630 8614 3632 8617 3632 8619
      3633 8620 3644 8611
TIME...MOT...LOC 1642Z 234DEG 22KT 3630 8606 

$$

TNC159-169-241700-
/O.CON.KOHX.SV.W.0134.000000T0000Z-170524T1700Z/
Smith TN-Trousdale TN-
1143 AM CDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN SMITH AND CENTRAL TROUSDALE COUNTIES...

At 1142 AM CDT, a severe thunderstorm was located 7 miles west of
Carthage, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Carthage, Hartsville, South Carthage and Dixon Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3643 8603 3624 8583 3617 8609 3619 8610
      3620 8609 3623 8612 3624 8611 3626 8612
      3627 8612 3630 8614 3632 8617 3632 8619
      3633 8620 3644 8611
TIME...MOT...LOC 1642Z 234DEG 22KT 3630 8606 

HAIL...0.88IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:49 AM CDT, 42 minutes earlier.

Area forecast discussion, May 24, 10:49 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1049 AM CDT Wed May 24 2017

.DISCUSSION...

Latest model data shows that as closed upper low dives south
southeastward, from Missouri into western Tennessee, area of
deepest moisture lifts north northeastward. That area of deep
moisture was over western Middle Tennessee early this morning, and
should be over our northeastern areas this afternoon. Dry slot,
where low clouds have temporarily thinned, was located over
eastern areas and was allowing temperatures to warm a bit faster
than earlier expected. Thus, will raise max temperatures over the
east a little for this afternoon.

As temperatures warm over eastern and southern areas this
afternoon, we will likely find the modest available CAPE realized
in the development of scattered showers and thunderstorms. A few
of the thunderstorms could become strong-to-severe, with hail and
damaging winds. SPC has placed our eastern areas under a marginal
risk for severe storms for this afternoon. Presence of closed
upper low in our vicinity will enhance the chance for at least
small hail with just about any of the sturdier thunderstorms that
develop today, with the potential for large hail in a few of them
(especially over the east).

Have refashioned our pop and wx grids for this afternoon to be
more in line with latest model expectations.

&&

.AVIATION...
12Z TAF DISCUSSION.

Showers and isolated thunderstorms will move through the region
mainly during the morning hours, with chances decreasing through
the afternoon. MVFR and even IFR cigs/vis will impact KCKV and
KBNA this morning with the first round of showers while IFR/LIFR
cigs/vis will impact KCSV. Upper low looks to move north this
afternoon, so cigs may improve to high MVFR and even VFR by late
afternoon/evening. Winds look to primarily be at or less than 10
knots out of the northwest this morning for KBNA and KCKV, and out
of the south/southwest at KCSV. Eventually by the afternoon hours
all terminals will see westerly or west-northwesterly winds.
Chances for precipitation will decrease this evening, but some
lingering showers may impact terminals during the evening and
overnight. Models have the activity pretty isolated, so not enough
confidence to put mention of showers in the TAF for this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      65  54  72  57  85 / 100  30  20   0   0
Clarksville    64  53  71  56  83 /  90  20  10   0  10
Crossville     68  50  64  52  78 / 100  40  30   0   0
Columbia       66  52  72  55  85 /  80  40  10   0   0
Lawrenceburg   68  52  72  54  85 /  90  40  10   0   0
Waverly        66  52  72  56  84 /  90  30  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........19
Hazardous weather outlook, May 24, 5:02 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Wed May 24 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

A few strong storms will be possible this afternoon and evening
for areas along and west of I-65. The main concerns will be strong
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this afternoon and
evening.

27

In the hours before

Special weather statement, May 24, 5:52 AM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
552 AM CDT WED MAY 24 2017

TNZ077-241130-
Coffee TN-
552 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 630 AM CDT...

At 551 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 8 miles southwest of Manchester, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Manchester, Tullahoma, Summitville and Arnold AFB.

LAT...LON 3534 8626 3536 8625 3537 8627 3538 8625
      3539 8628 3541 8625 3545 8624 3551 8624
      3566 8599 3561 8595 3557 8595 3554 8590
      3554 8588 3547 8589 3535 8608 3536 8616
      3535 8616 3536 8618 3534 8620 3535 8623
TIME...MOT...LOC 1051Z 238DEG 25KT 3541 8622

27
Special weather statement, May 24, 11:28 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
1128 AM CDT WED MAY 24 2017

TNZ009-028>030-241715-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
1128 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...NORTHEASTERN
WILSON...SOUTH CENTRAL MACON AND TROUSDALE COUNTIES UNTIL 1215 PM
CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lebanon, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Carthage, Hartsville, Gordonsville, South Carthage,
Tuckers Crossroads, Dixon Springs, Pleasant Shade and Dickerson
Chapel Recreation Area.

LAT...LON 3623 8584 3608 8622 3635 8629 3653 8598
TIME...MOT...LOC 1627Z 234DEG 22KT 3621 8619

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:52 AM CDTSpecial Weather StatementOHXCoffee38 min
May 24, 11:28 AM CDTSpecial Weather StatementOHXSmith, Trousdale47 min
May 24, 11:54 AM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale36 min
May 24, 12:19 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon26 min
May 24, 12:48 PM CDTSevere Thunderstorm WarningOHXClay12 min
May 24, 1:10 PM CDTSpecial Weather StatementOHXTrousdale50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.